|Classification and external resources|
|Patient UK||Barbiturate overdose|
A barbiturate overdose results when a person takes excessive doses of barbiturates. Symptoms of an overdose typically include sluggishness, incoordination, difficulty in thinking, slowness of speech, faulty judgment, drowsiness, shallow breathing, and staggering. In severe cases, coma and death can result. The lethal dosage of barbiturates varies greatly with tolerance and from one individual to another.
Barbiturate overdose with other CNS (central nervous system) depressants, such as alcohol, opiates or benzodiazepines, is even more dangerous due to additive CNS and respiratory depressant effects. In the case of benzodiazepines, barbiturates also increase the binding affinity of the benzodiazepine binding sites thus leading to an exaggerated effect of benzodiazepines. This makes the predicting the effect of combinations difficult and the same dose of the same drugs will not always produce the same degree of sedation and respiratory depression as the previous experience.
Benzodiazepines increase the frequency of chloride channel opening while barbiturates increase the duration that the chloride pore remains open. If a normal pore opened once every 30 seconds to pass one chloride ion, a benzodiazepine may cause it to open once every ten seconds while a barbiturate may cause it to remain open until three ions have passed through. Separately, both of these increase the effect of the pore threefold, but together, the channel would allow three ions to pass every 10 seconds. This would exponentially increase the effect of the pore ninefold, greater than the sum of the two drugs effects.
The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person's symptoms. If the patient is drowsy but awake and can swallow and breathe without difficulty, the treatment can be as simple as monitoring the patient closely. If the patient is not breathing, it may involve mechanical ventilation until the drug has worn off.
Supportive treatment often includes the following:
- Activated charcoal may be given via nasogastric tube.
- Intubation and bemegride, or a hand-breather where these are not available until the patient can breathe under their own power.
- Observation in the Emergency Department for a number of hours or admission to the hospital for several days of observation if symptoms are severe.
- Advise the patient about drug misuse or refer for psychiatric consult.
- "Barbiturate intoxication and overdose". MedLine Plus. Retrieved 15 July 2008.
- Keltner, Norman (2010) Psychiatric Nursing 6th ed., Mosby, ISBN 0323069517.
- Miller LG, Deutsch SI, Greenblatt DJ, Paul SM, Shader RI (1988). "Acute barbiturate administration increases benzodiazepine receptor binding in vivo". Psychopharmacology (Berl.) 96 (3): 385–90. PMID 2906155. doi:10.1007/BF00216067.
- "Dalida". New York Times. 5 May 1987. Retrieved 28 February 2008.
- Simmonds, Jeremy (2008). v. Chicago Review Press. p. 225. ISBN 1-55652-754-3.